American Government (8th edition) by Gitelson, Dudley and Dubnick
    Purchase at: Amazon;

  • Randi Art
  • www.flickr.com
    This is a Flickr badge showing public photos from randubnick. Make your own badge here.
  • Draw Breath (Friends CiarĂ¡n and Isabel)
  • Sociable Geek (Friend Stephen)
  • Meditations71 (Friend Stefan)
  • Slugger O'Toole
  • Ideal Government Project
  • Thur's Templates

Sunday, March 25, 2007

Diagnosis: Early onset rigor mortis....Or, why I might be a Crank....

It is fitting that, as one of the front line group of baby boomers (born in 1946), I live with one of the baby boom's maladies -- Type 2 diabetes -- and have done so for at least ten years (it was diagnosed in 1997, but certainly I was such well before then). As I have found out over the past decade, there is nothing specific about this diagnosis, and it covers a range of conditions, all resulting in the bottom line: insulin resistance.

My own particular version of this is some weird combination of producing too much sugar at time when my capacity or ability to burn it is too low. The current prescribed solution is some combination of diet and activity and medication to get things in sync -- but this turns out to be a daily battle. All well and good most of the time, but every so often there is that odd day involving a difficult schedule or snow shoveling or catching a cold, and the result is my "system" or sugar balance is thrown off and I run into some short term problems....

Last year I really got off my regimen, so in early January this year I visited an endocronologist and she is attempting to put me back on track. The key adjustment she prescribed was to start taking Glucophage (metformin), a medication designed to reduce the production of sugar by my liver and thereby force my system to make greater use of other sources of glucose, which in turn would reduce the absorbtion of sugar into the bloodstream, thereby lowering (or at least moderating) my blood sugar readings -- or something like that.

Well, it seems to be working -- my numbers (as far as I can estimate by my blood testing each day) are really getting quite good now. But the side effects are starting to get to me.

There are two major groups of side effects, one gastrointestinal (the "bloat" is what I call it -- and I definitely have it) and one associated with the limited toxicity of the "biguanide class of anti-diabetic drugs" of which metformin is one.

On the first group of side effects, from the outset of taking the medication I have had it and despite being told they will subside as my body adjusts, I am still waiting....

But then there is the toxicity stuff, which I did not really pay attention to until this past week when I began to feel really lethargic with some respiratory difficulties making me sleepier and less energetic than usual. I first associated this with the onset of a cold, but I never really got the usual sniffles or headache or fever. In fact, my body temperature has been down in the 95-96 range for the past several days.

A bit more reading on the web and I began to understand that metformin is actually a less toxic version of phenformin, a drug used in the 1940s and 1950s now off the general pharmaceutical market in France (where it was initially launched) because of its link to cases of lactic acidosis -- essentially the acidification of the blood that can best be understood as the "underlying process of rigor mortis".

Yup, I am taking a drug that activates the process that naturally occurs when people die.... Its first signs among living folks include "anorexia, nausea, vomiting, altered level of consciousness, hyperpnoea, abdominal pain and thirst." Oh, and low body temperature....

Metformin, of course, has been released on the market because its toxicity is minimal compared to phenformin. But there are things that make me a bit uneasy with all this. It has been on the European market since the 1950s (as a safer replacement for phenformin) but was not approved for the US until 1994 despite it efficacy as an anti-diabetes drug. Why the delay?

It is also bothersome that no one seems to know why it works as it does. The biguanide class of drugs is derived from the chemicals found in the French Lilac which was a known since medieval times as a folk remedy for diabetes, but even after having extracted and packaged it as a commercial drug they have never quite figured out the connections and mechanisms that make it work. That is troubling, especially since the counter-indications (who should not take it) are pretty general and vague.

Making this all the more baffling is that my lethargy is definitely offset by vigorous activity -- after I work out or go dancing, etc. I feel pretty good for two or three hours afterwards -- and even my body temp goes up a degree or two. But sitting down to write or read or just watch TV brings on breathing issues and sleepiness.

Describing this to a colleague, he said this sounds like the plot of a recent movie (Crank) where the main character has been poisoned and that the only way to avoid death was to keep his adrenaline levels up high enough for the toxins to be held at bay.... Hmmm.


links to this post

Comments on "Diagnosis: Early onset rigor mortis....Or, why I might be a Crank...."

 

post a comment

Links to this post:

<\$BlogItemBacklinkCreate\$>